Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 17, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 9, 2017, 11:14 PM CDT for Goodhue County, Minnesota. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2017, 11:14 PM CDT (04:14 UTC)
- Expired
- Apr 9, 2017, 11:32 PM CDT
- In force
- 18 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Goodhue County, MN
The radar
The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 04:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 450 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
887
WUUS53 KMPX 100414
SVRMPX
MNC049-100445-
/O.NEW.KMPX.SV.W.0017.170410T0414Z-170410T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1114 PM CDT SUN APR 9 2017
The National Weather Service in The Twin Cities has issued a
* Severe Thunderstorm Warning for...
South central Goodhue County in southeastern Minnesota...
* Until 1145 PM CDT
* At 1113 PM CDT, a severe thunderstorm was located over Pine Island,
or 11 miles north of Mantorville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* this severe thunderstorm will remain over mainly rural areas of
south central Goodhue County, including the following locations:
Pine Island, Bellechester, Goodhue, Zumbrota and Wanamingo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4451 9269 4445 9243 4437 9243 4436 9255
4419 9255 4420 9283
TIME...MOT...LOC 0413Z 206DEG 37KT 4423 9269
HAIL...1.00IN
WIND...60MPH
$$
SPD2 follow-up statements
921
WWUS53 KMPX 100427
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1127 PM CDT SUN APR 9 2017
MNC049-100445-
/O.CON.KMPX.SV.W.0017.000000T0000Z-170410T0445Z/
Goodhue MN-
1127 PM CDT SUN APR 9 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT
FOR SOUTH CENTRAL GOODHUE COUNTY...
At 1127 PM CDT, a severe thunderstorm was located over Goodhue, or 14
miles south of Red Wing, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Zumbrota, Goodhue and Bellechester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4450 9266 4445 9243 4437 9243 4436 9255
4419 9255 4423 9277
TIME...MOT...LOC 0427Z 206DEG 37KT 4437 9260
HAIL...1.00IN
WIND...<50MPH
$$
SPD559
WWUS53 KMPX 100432
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1132 PM CDT SUN APR 9 2017
MNC049-100442-
/O.CAN.KMPX.SV.W.0017.000000T0000Z-170410T0445Z/
Goodhue MN-
1132 PM CDT SUN APR 9 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GOODHUE COUNTY
IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 4450 9266 4445 9243 4437 9243 4436 9255
4419 9255 4423 9277
TIME...MOT...LOC 0429Z 206DEG 37KT 4442 9257
$$
SPDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 7:09 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, Apr 9, 7:09 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 709 PM CDT Sun Apr 9 2017 .SHORT TERM...(This evening through Monday) Issued at 347 PM CDT Sun Apr 9 2017 The short term will feature a dramatic change, going from showers and thunderstorms tonight to rain changing to snow on Monday. At mid afternoon, a nearly stationary front stretched from south central MN through west central WI. Surface low pressure was located near Omaha and will move northeast along the boundary tonight. Strong mid level forcing has been in progress all day along the western and northern portions of the FA. Showers have become more numerous this afternoon in this zone and will become more widespread tonight as an upper level trough approaches from the west. To the south and east, showers and thunderstorms have taken off over the past few hours near Sioux Falls and in west central WI to the north and west of Eau Claire. The storms near Eau Claire are on the cold side of the front and have produced penny to nickle size hail as they progress off to the northeast. Heading through the evening hours, the concern is for the potential of surface based convection developing across south central MN and pushing northeast ahead of the approaching low pressure system. Surface based storms would be capable of wind damage along with an isolated tornado or two. Otherwise, if the storms remain elevated, then we will be looking at large hail. Our CAM's indicate two rounds of strong convection for the southern and eastern FA occurring between 02z and 07z. SPC has recently indicated that there is the potential for a watch being issued later this afternoon/evening. A break in the showers is then expected late in the night, before the FA becomes influenced by an H5 low moving over us on Monday along with becoming somewhat negatively. There is quite a bit of spread in the deterministic solutions on the location of the H5 low. The problem is that the column will be cooling significantly during the day on the backside of the low in the deformation zone with rain changing to snow by late morning from southwest MN into central MN. The snow will continue during the afternoon while spreading slowly east. Confidence on this outcome is not high, but given the scenario, we indicated the potential for 2 to 4 inches of snow accumulation for central MN through Monday evening with one to 2 inches north of the Metro and along Highway 8 in WI. With confidence not high on the location of the deformation zone as well as how much accumulation will occur on roadways after all the warmth we have had recently, we held off on issuing any winter headlines from St. Cloud on north and east. .LONG TERM...(Monday night through Sunday) Issued at 347 PM CDT Sun Apr 9 2017 The extended period, past Monday night, can be characterized as progressive and active as the mean upper flow remains from the west- southwest. Two main features, one upper ridge centered across the southeast United States, and another long wave trough centered over the Gulf of Alaska, southward across the west coast, will be relatively stationary/stagnant. Therefore, the general flow for the Upper Midwest will be west-southwest, with embedded short waves moving from the western CONUS, into the Midwest every few days. As each wave and associated front moves across the region, there will be chances of precipitation, with a brief cool down behind it. Timing and precipitation amounts will vary based on the amount of deep moisture available, and frontal boundary/upper level energy position. Based on normal temperatures for mid April ranging from lows in the mid to upper 30s, and highs in the mid to upper 50s, generally, the Upper Midwest will be near or slightly above normal during this period. Chances of thunderstorms will also occurred, especially next weekend as the thermal profile suggest ample CAPE. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 708 PM CDT Sun Apr 9 2017 Complex evening ahead, with multiple rounds of shra/tsra expected from SW MN into western WI to the north of a surface low. Most of the high res agree that back end of TSRA threat is with activity near RWF at 00z. This will clear EAU shortly after 06z. Farther northwest of the TSRA zone, prolonged stratiform precip is expected across central MN. This stratiform precip will be with us through the rest of the TAF period. This looks to slide east some tonight, clearing out of AXN a little after 6z, but will become anchored over central/eastern MN for much of the day Monday. Forecast soundings and CAM p-type forecasts all support the idea of this precip changing over to snow during the day Monday. Only delayed timing of snow transition by an hour or two at STC/MSP. This will likely be a heavy band of snow and would not be surprised if we see a healthy 30-50 mile wide band of 1/4sm vis snow. 18z NAM and GFS shifted this snow band east, moving the snow threat from STC to more MSP/RNH, which is more in line with the 12z ECMWF. Will have to watch trends in the RAP/HRRR to see where this band finally sets up. Finally, on CIGS, delayed MVFR and lower cigs a few hours, there are just very few MVFR obs out there now, but as deformation precip persists over MN, expect that in conjunction with strong CAA to finally drop this cigs tonight, with IFR/MVFR cigs a good bet east of AXN/RWF Monday. KMSP...Thunder threat looks to last until about 4z. After that, it's on and off showers, though probably more off than on, through the rest of the night until the main deformation band of precip arrives between 13z and 16z. This precip will be with us for several hours and there's enough agreement between the nam/gfs and other hi-res models that we'll switch to snow by 00z. When the transition occurs, it will be fast. Not expecting much in accums, but snowfall rates low enough to drop the vis below 1sm are certainly possible /OUTLOOK FOR KMSP/ Tue...VFR. Wind NW 5 kts bcmg SW/S late. Wed...VFR. Chc MVFR/-RA. Wind SW 5-10 kts. Thu...VFR. Wind S 5-10kts && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...RAH LONG TERM...JLT AVIATION...MPG
Hazardous weather outlook, Apr 9, 8:37 PM CDT, 2 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 837 PM CDT Sun Apr 9 2017 MNZ053-060>063-070-077-078-085-093-WIZ014>016-023>028-110145- Chisago-Hennepin-Anoka-Ramsey-Washington-Dakota-Rice-Goodhue- Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 837 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of east central Minnesota...south central Minnesota...southeast Minnesota... northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight Thunderstorms will continue through the evening east of the I-35 corridor in eastern Minnesota and western Wisconsin. There is a slight risk of severe thunderstorms with this activity, with large hail being the primary risk. .DAYS TWO THROUGH SEVEN...Monday through Saturday A band of moderate to heavy precipitation will occur on Monday, mainly from southwest Minnesota through central Minnesota. The precipitation within this band will likely turn over to all snow Monday afternoon with several inches of snow accumulation possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening, primarily in western Wisconsin. MNZ041>045-047>052-054>059-064>069-073>076-082>084-091-092-110145- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott- Redwood-Brown-Nicollet-Le Sueur-Watonwan-Blue Earth-Waseca-Martin- Faribault- 837 PM CDT Sun Apr 9 2017 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southwest Minnesota and west central Minnesota. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday A band of moderate to heavy precipitation will occur on Monday, mainly from southwest Minnesota through central Minnesota. The precipitation will within this band will likely turn over to all snow Monday afternoon with several inches of snow accumulation possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this evening, primarily in western Wisconsin.
In the hours before
Special weather statement, Apr 9, 9:57 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
957 PM CDT SUN APR 9 2017
WIZ027-100330-
Chippewa-
957 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CHIPPEWA COUNTY...
At 957 PM CDT, a strong thunderstorm was located near Tilden, or 8
miles west of Chippewa Falls, moving east at 45 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Chippewa Falls, Cornell, Cadott, Boyd, Jim Falls, Lake Wissota and
Eagleton.
This includes U.S. Highway 53 between mile markers 93 and 108.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4486 9163 4492 9165 4503 9165 4521 9104
4486 9095
TIME...MOT...LOC 0257Z 250DEG 40KT 4496 9156
ETASpecial weather statement, Apr 9, 10:32 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT SUN APR 9 2017
WIZ027-100345-
Chippewa-
1032 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHIPPEWA COUNTY...
At 1031 PM CDT, a strong thunderstorm was located near Boyd, or 17
miles northeast of Chippewa Falls, moving east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Cornell, Boyd and County Roads F And H.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4494 9112 4513 9122 4524 9093 4520 9092
4498 9092
TIME...MOT...LOC 0331Z 249DEG 33KT 4505 9106
SPDLocal storm report, Apr 9, 10:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 PM HAIL 3 WNW LADYSMITH 45.48N 91.15W
04/09/2017 M0.50 INCH RUSK WI COCORAHS
&&
MPGLocal storm report, Apr 9, 10:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1048 PM CDT SUN APR 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HAIL 4 NNW MENOMONIE 44.92N 91.96W
04/09/2017 M0.75 INCH DUNN WI TRAINED SPOTTER
MAINLY PEA SIZE HAIL WITH A FEW LARGER
STONES.
&&
MPGSpecial weather statement, Apr 9, 10:49 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1049 PM CDT SUN APR 9 2017
WIZ016-100430-
Rusk-
1049 PM CDT SUN APR 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSK COUNTY...
At 1049 PM CDT, a strong thunderstorm was located over Tony, or near
Ladysmith, moving northeast at 30 mph.
Half inch hail is possible with this storm.
Locations impacted include...
Hawkins, Tony, Glen Flora and Ingram.
LAT...LON 4542 9101 4551 9107 4565 9084 4563 9067
4548 9067
TIME...MOT...LOC 0349Z 242DEG 26KT 4549 9099
SPDSpecial weather statement, Apr 9, 11:06 PM CDT, 8 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1106 PM CDT SUN APR 9 2017 MNZ078-100430- Goodhue- 1106 PM CDT SUN APR 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GOODHUE COUNTY... At 1105 PM CDT, a strong thunderstorm was located near Berne, or near Mantorville, moving northeast at 40 mph. Dime size hail is possible with this storm. Locations impacted include... Pine Island. LAT...LON 4437 9255 4420 9255 4420 9276 4421 9275 TIME...MOT...LOC 0405Z 219DEG 37KT 4416 9269 SPD
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 7:18 PM CDT | Special Weather Statement | MPX | Sherburne | 27 min |
| Apr 9, 7:40 PM CDT | Special Weather Statement | MPX | Dakota | 35 min |
| Apr 9, 7:48 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Apr 9, 8:10 PM CDT | Special Weather Statement | MPX | Washington | 35 min |
| Apr 9, 11:06 PM CDT | Special Weather Statement | MPX | Goodhue | 24 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.